Evidence map›Paper›PMID 42899311›Full record

ArticleCureus2026

Etanercept-Induced Cutaneous Necrotizing Vasculitis in a Patient With Rheumatoid Arthritis: A Case Report and Literature Review.

Chaimae Nouri, Latifa Tahiri, Hanan Rkain, Fatine Kronbi, Fadoua Allali

Abstract readCase Reports
In one paragraph

Article in Cureus, 2026. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Not yet cited in PubMed.

0numbers the graph read from it
0cells of the map it votes in
0citing papers in PubMed
–field-weighted citation impact
1 · What the graph read from it

What it found

Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.

The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.

2 · The registry

The trial behind it

Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.

Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.

3 · Its place in the literature

Who cites it

0 citing papers in PubMed.

No citing paper in PubMed yet.

4 · The record

Corrections and comments

PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.

5 · Who and what money

Authors and funding

5 authors.

Chaimae NouriDepartment of Rheumatology B, Ayachi Hospital, Faculty of Medicine and Pharmacy of Rabat, Mohammed V University, Rabat, MAR.
Latifa TahiriDepartment of Rheumatology B, Ayachi Hospital, Faculty of Medicine and Pharmacy of Rabat, Mohammed V University, Rabat, MAR.
Hanan RkainLaboratory of Physiology, Mohammed V University, Faculty of Medicine and Pharmacy of Rabat, Rabat, MAR.
Fatine KronbiDepartment of Rheumatology B, Ayachi Hospital, Faculty of Medicine and Pharmacy of Rabat, Mohammed V University, Rabat, MAR.
Fadoua AllaliDepartment of Rheumatology B, Ayachi Hospital, Faculty of Medicine and Pharmacy of Rabat, Mohammed V University, Rabat, MAR.

Funding

No grant is acknowledged in the PubMed record.

6 · The paper itself

Abstract

Tumor necrosis factor-alpha (TNF-α) inhibitors are effective therapies for rheumatoid arthritis (RA) but may rarely induce paradoxical autoimmune complications, including vasculitis. We report the case of a 53-year-old woman with seropositive RA and secondary Sjögren's syndrome who developed bilateral dependent petechial and purpuric lesions of the lower extremities after approximately 33 months of etanercept therapy at a dose of 25 mg twice weekly. At symptom onset, her RA was well controlled, with no clinical or ultrasonographic synovitis and a Disease Activity Score in 28 joints of 2.1. Skin biopsy demonstrated fibrinoid necrosis of dermal vessels, consistent with necrotizing angiitis. No gastrointestinal, renal, neurological, pulmonary, or ear, nose, and throat involvement was identified. The etiologic workup showed a normal complete blood count, preserved renal function, normal urinalysis and complement levels, negative anti-myeloperoxidase, anti-proteinase 3, anti-double-stranded DNA antibodies and cryoglobulins, and negative hepatitis B, hepatitis C, and human immunodeficiency virus serologies. Serum protein electrophoresis showed no monoclonal gammopathy. Antinuclear antibodies were weakly positive at a titer of 1:80 without clear pathological significance. Etanercept was permanently discontinued, and the active lesions resolved completely within approximately 20 days, leaving only residual hyperpigmented and cicatricial changes. No recurrence was documented during follow-up. Rechallenge was not performed, and tocilizumab was subsequently selected for RA control. The compatible latency, histological confirmation, positive dechallenge, sustained absence of recurrence, and lack of a more plausible alternative cause strongly supported the diagnosis of cutaneous necrotizing vasculitis probably induced by etanercept. This case highlights that anti-TNF-α-associated vasculitis may occur after prolonged treatment and requires systematic assessment for systemic involvement and competing autoimmune, infectious, and hematologic causes.

Indexed as

cutaneous vasculitisdrug-induced vasculitisetanerceptnecrotizing angiitisrheumatoid arthritis

Identifiers

PMID42899311
PMCPMC13679998

What OpenQuestion holds

Textmetadata
Read underepoch 390

Registered trials

None linked

Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.